Or make emergency veterinary visit
They say curiosity killed the cat, and it gets dogs into some bad situations as well. Curiosity often leads to disaster when pets find their way to human medications such as NSAIDs, acetaminophen, and at-home chemotherapy.
Dr. Tina Wismer, the medical director for the ASPCA Animal Poison Control Center and adjunct instructor at the University of Illinois College of Veterinary Medicine, has advised veterinarians and pet owners on several of these toxicity cases.
NSAIDs—short for non-steroidal anti-inflammatory drugs—are a broad class of pain relief medications used for both humans and animals. These drugs are used to treat headaches, arthritis, sprains, and other daily discomforts. They are among the most common medications pet owners keep in the house; examples include aspirin, ibuprofen, and naproxen sodium.
Some NSAIDs may be prescribed by a veterinarian and are considered safe for pets. However, the human NSAIDs are not safe for pets. Owners should never give them to their pets or leave a bottle within reach of an inquisitive pet.
“Dogs and cats are more sensitive than are humans to NSAIDs. Even low doses could put pets at risk for serious complications, such as stomach ulcers and kidney failure,” Dr. Wismer explains.
“With NSAID toxicity, we more commonly see dogs affected,” Dr. Wismer says. Dogs tend to be “gulpers” that don’t stop to think and just continue to eat the medication.
Symptoms of this toxicity include vomiting, sometimes with blood present, as well as less obvious signs such as lethargy and increased thirst and urination.
“It is vital that pet owners call the veterinarian immediately if they suspect their pet has ingested NSAIDs,” Dr. Wismer advises. “The pet’s prognosis will be much better if it is seen by a veterinarian sooner rather than later.”
Acetaminophen is another common medication used to treat people’s mild pain, such as toothaches, backaches, and even cold or flu aches.
“Acetaminophen can be toxic to both cats and dogs, but cats are more sensitive,” Dr. Wismer says. Cats lack the enzymes needed to properly metabolize acetaminophen. This leads to significant liver damage, which results in the blood becoming unable to carry oxygen to the cells.
Dr. Wismer has seen several cases in which a dog has got into a bottle of acetaminophen or a cat owner has given her pet the medication to treat its pain. Both of these scenarios can spell disaster for the pet’s health. It is important to consult a veterinarian before administering any medications to a pet.
“Common symptoms for acetaminophen toxicity are a change in gum color from pink to purple, increased respiratory rate, and lethargy,” Dr. Wismer explains. Contact the veterinarian right away if your pet has consumed any acetaminophen.
A less-well-known pet toxin is the human topical chemotherapy medication 5-Fluorouracil (Efudix) that is applied at home. 5-Fluorouracil is prescribed for many types of small cancerous lesions.
“Since this is an at-home treatment for humans, there is the risk that pets can get into the tissues or Q-tips used to apply the ointment or even lick the ointment off the owner,” Dr. Wismer says. Toxicity of this medication is seen more commonly in dogs but can also happen in cats.
This chemotherapy medication attacks any rapidly dividing cells. Signs of exposure in a pet include seizures and bloody vomit and diarrhea. In cases where the animal consumed a large amount of the ointment, bone marrow may be negatively affected within a week.
“Have the pet seen by a veterinarian immediately if it has contact with this medication,” Dr. Wismer advises. The veterinarian will control the seizures and administer anti-vomiting medications, stomach protectants, and, if the bone marrow has been affected, bone marrow stimulators. Unfortunately, the prognosis for this toxicity is quite poor. Therefore, prevention is key.
Keep Pets Safe
Dr. Wismer offers these additional tips for keeping pets safe:
- Medications, both human and animal, must be kept where the pet cannot reach them.
- Be aware that medications kept in purses or bags may become accessible to pets if the bags are left within reach of the pet, such as on the floor.
- If a pill is dropped on the floor, pick it up immediately.
If the pet’s family veterinarian is closed, seek emergency veterinary care. The University of Illinois Veterinary Teaching Hospital has emergency services 24 hours a day, 365 days a year. You can reach us at 217-333-5300, or call the ASPCA Poison Control Center at 888-426-4435.
If you have any questions about medications and toxicity in pets, contact your local veterinarian.
By Beth Mueller